← All EDAIC Flashcard Decks

Hepatic, Renal and Endocrine Anesthesia Flashcards

6 cards from real EDAIC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Hepatic, Renal and Endocrine Anesthesia flashcards as text
  1. A patient with Child-Pugh C cirrhosis and INR 2.9 is scheduled for emergency laparotomy. The surgical team requests FFP to 'correct' the coagulopathy before incision. Which statement BEST justifies why a markedly elevated INR in end-stage liver disease does NOT reliably predict haemorrhagic risk?

    Answer: Parallel reduction of both procoagulant and anticoagulant proteins (Protein C, Protein S, antithrombin III) creates a 'rebalanced haemostasis' that the PT/INR cannot capture

    The concept of 'rebalanced haemostasis' in end-stage liver disease is critical. The liver produces both procoagulant (factors II, V, VII, X) and anticoagulant proteins (Protein C, Protein S, antithrombin III). Both are reduced proportionally in cirrhosis. The PT/INR only assesses procoagulant deficiency and is therefore blind to the simultaneous loss of natural anticoagulants. The net haemostatic state is far more nuanced than a simple INR-based assessment implies — many patients with grossly elevated INRs are neither coagulopathic nor hypercoagulable, but precariously balanced. VWF is indeed elevated (correct concept in option C), but the BEST explanation for INR unreliability is the rebalanced haemostasis concept captured in option B.

  2. A patient with CKD stage 5 (GFR 9 mL/min, not yet on dialysis) undergoes elective inguinal hernia repair under general anaesthesia with rocuronium 0.6 mg/kg. At closure, TOF ratio is 0.3 and sugammadex 200 mg IV is administered, achieving TOF ratio >0.9 within 3 minutes. What is the MOST clinically significant pharmacokinetic concern in this specific patient?

    Answer: The sugammadex–rocuronium complex is renally excreted; accumulation in severe CKD raises concern for delayed complex dissociation and recurarisation in the post-operative period

    Sugammadex and the sugammadex–rocuronium complex are both primarily eliminated by renal excretion. In severe renal impairment (GFR <30 mL/min), the complex accumulates rather than being cleared. Although sugammadex–rocuronium binding is highly stable, theoretical dissociation of the complex in the context of prolonged plasma exposure raises concern for late recurarisation. Regulatory guidance (EMA/FDA) recommends avoiding sugammadex in GFR <30 mL/min for this reason. The reversal itself can still occur acutely, but the post-operative period carries real risk — patients should be monitored for respiratory adequacy well beyond the immediate recovery phase. Options A, C, and D describe pharmacologically implausible mechanisms.

  3. During laparoscopic resection of a right adrenal phaeochromocytoma, tumour manipulation triggers a hypertensive crisis (BP 235/140 mmHg, HR 158 bpm) despite three weeks of preoperative phenoxybenzamine. The anaesthetist has phentolamine, esmolol, labetalol, and magnesium sulphate immediately available. Which management sequence is MOST appropriate?

    Answer: IV phentolamine 2–5 mg bolus for hypertension; add IV esmolol only if significant tachycardia persists after BP is controlled

    The cardinal rule in phaeochromocytoma management is that beta-blockade must NEVER precede adequate alpha-blockade. Blocking beta-2-mediated vasodilation while catecholamine-driven alpha-1 vasoconstriction remains unopposed causes paradoxical, potentially fatal hypertensive crisis. Labetalol is a combined blocker but has a much higher beta:alpha selectivity ratio (approximately 7:1 IV) and is insufficient as sole alpha blockade in this context. Esmolol first (option B) violates the cardinal rule. Phentolamine — a short-acting competitive alpha antagonist — is the drug of choice for acute intraoperative hypertensive crises. Tachycardia in this setting is often reflex; esmolol is added only after BP is controlled. Magnesium has some role as an adjunct but is not first-line monotherapy.

  4. A 61-year-old with alcoholic cirrhosis (MELD score 22) undergoes elective transjugular intrahepatic portosystemic shunt (TIPS) insertion for refractory variceal bleeding. Anaesthetic consent is being obtained. Which complication should be weighted as MOST likely to occur in the first 48 hours post-procedure?

    Answer: New or worsening hepatic encephalopathy due to portosystemic diversion of ammonia-rich blood bypassing hepatic detoxification

    TIPS creates a direct communication between the portal vein and hepatic vein, intentionally shunting portal blood away from the hepatic parenchyma. While this decompresses the portal system, it simultaneously delivers gut-derived nitrogenous products (primarily ammonia) directly into the systemic circulation without hepatic first-pass metabolism. Hepatic encephalopathy (HE) develops in 25–45% of patients post-TIPS, and existing HE worsens significantly. Patients with MELD >15, pre-existing HE, or older age are at highest risk. While pulmonary hypertension can occur due to increased cardiac output (a recognised long-term complication), it is far less acute. AHT is a transplant complication. HRS type 1 is more typically precipitated by infection or GI bleeding, not contrast alone.

  5. A 70-year-old with CKD stage 4 (GFR 24 mL/min) undergoes emergency repair of a ruptured abdominal aortic aneurysm requiring massive transfusion (14 units pRBC, 10 units FFP over 90 minutes). Core temperature is 34.2°C. The patient develops refractory hypotension, QTc prolongation to 560 ms, and ionised calcium of 0.68 mmol/L. Which mechanism MOST directly explains the hypocalcaemia in this specific clinical context?

    Answer: Citrate toxicity causing ionised calcium chelation, compounded by impaired citrate metabolism from hepatic hypoperfusion, hypothermia, and reduced renal clearance

    Citrate is added to stored blood products as an anticoagulant and chelates ionised calcium. Under normal circumstances, citrate is rapidly metabolised primarily by the liver (and to a lesser extent the kidney) to bicarbonate. In this scenario, multiple factors conspire to impair citrate clearance: (1) hepatic hypoperfusion during vascular surgery and haemorrhagic shock, (2) hypothermia (34.2°C significantly reduces hepatic enzymatic function — citrate metabolism falls markedly below 35°C), and (3) reduced renal contribution in stage 4 CKD. The result is citrate accumulation and severe ionised hypocalcaemia with its haemodynamic and electrophysiological consequences. This is a classic exam scenario distinguishing isolated CKD (which would not alone cause citrate toxicity) from the combined failure context. Treatment is IV calcium chloride or calcium gluconate.

  6. During laparoscopic right hemicolectomy for a midgut carcinoid tumour (confirmed 5-HIAA elevation preoperatively), manipulation of the mesentery triggers a carcinoid crisis: BP 52/30 mmHg, SpO₂ 84% with severe bronchospasm, widespread cutaneous flushing, and HR 48 bpm. IV fluid bolus (1 litre) produces no haemodynamic response. Which is the MOST appropriate immediate pharmacological intervention?

    Answer: IV octreotide 500 micrograms bolus, repeated if necessary, followed by continuous infusion at 50–200 micrograms/hour

    Carcinoid crisis is a life-threatening release of tumour mediators (serotonin, bradykinin, histamine, tachykinins) precipitated by tumour handling. The hallmark treatment is IV octreotide — a somatostatin analogue that suppresses mediator release from enterochromaffin cells and can rapidly reverse all manifestations including bronchospasm, hypotension, and flushing. Critically, epinephrine is CONTRAINDICATED in carcinoid crisis: catecholamines stimulate further tumour mediator release (particularly bradykinin), potentially worsening the crisis catastrophically. This is a classic trap — the presentation mimics anaphylaxis but the treatment is opposite in one key aspect. Antihistamines and steroids are adjuncts at best and dangerously inadequate as primary therapy. The bradycardia in this case likely reflects a vasodepressor bradykinin effect rather than anaphylaxis-type mediator pattern. Octreotide should be available in theatre for all carcinoid resections.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. esaic.org — Eligibility, passing score, time limit, test delivery, score release, exam dates · verified Oct 2026